Montana, 2011Winter Storm in Montana, November 12 to 15, 2011
November 12 to 15, 2011 · NWS TFX · 6 events in 5 counties and zones
A Pacific storm system brought cold and snow to portions of the Rocky Mountain front. Snow amounts in excess of 8 inches were reported.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific storm system brought cold and snow to portions of the Rocky Mountain front. Snow amounts in excess of 8 inches were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Nov 11, 10:30 PM MST, 5 hours 27 minutes earlier.
Area forecast discussion, Nov 11, 10:30 PM MST, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1030 PM MST FRI NOV 11 2011
UPDATED AVIATION SECTION
.UPDATE...
SATELLITE/RADAR IMAGERY THIS EVENING SHOWS A VIGOROUS SHORTWAVE
TROUGH AND ASSOCIATED COLD FRONT OVER CENTRAL WA...POISED TO
SWEEP EAST ACROSS THE NORTHERN ROCKIES AND MT LATER TONIGHT
THROUGH SATURDAY MORNING. EXPECT THE SURFACE COLD FRONT TO REACH
THE WESTERN MOUNTAINS LATE TONIGHT OR EARLY SATURDAY MORNING WITH
THE FRONT QUICKLY PROGRESSING EAST ACROSS CENTRAL AND SW MT
SATURDAY MORNING. SNOW WILL INCREASE OVER THE MTNS OF THE ROCKY
MTN FRONT FIRST WITH THE APPROACH OF THE FRONT WITH SNOW ALSO
DEVELOPING AROUND OR SHORTLY AFTER MIDNIGHT OVER THE SW MT MTNS IN
MOIST SW FLOW ALOFT AIDED BY STRONG DYNAMICS AHEAD OF THE UPPER
LEVEL SYSTEM. BAND OF FRONTAL PRECIP...CURRENTLY SEEN EXTENDING
FROM THE ID PANHANDLE SW INTO CENTRAL OREGON WILL DROP SE WITH THE
FRONT...MOVING THROUGH CENTRAL AND SW MT SATURDAY MORNING. THIS
WILL MAINLY IMPACT PORTIONS OF THE FORECAST AREA SOUTH AND EAST
FROM HELENA WITH INSTABILITY ALONG THE FRONT POTENTIALLY BRINGING
A BRIEF PERIOD OF MODERATE SNOW AND ACCUMULATIONS AROUND AN INCH
OR LESS FOR MOST VALLEY LOCATIONS. IN THE MOUNTAINS HOWEVER...LIFT
AHEAD OF AND BEHIND THE FRONT WILL BE FOCUSED FOR A LONGER PERIOD
WITH SNOW CONTINUING MODERATE AT TIMES THROUGH SATURDAY MORNING
BEFORE ENDING. EXPECT HIGHEST ACCUMULATIONS NEAR THE ID AND WY
BORDERS INCLUDING W-YELLOWSTONE...BIG SKY AND PASSES INTO ID
WHERE WINDS WILL ALSO BE SIGNIFICANT...ESPECIALLY AT THE TIME OF
FRONTAL PASSAGE AND HAVE INCLUDED THESE AREAS IN A WINTER WX
ADVISORY THROUGH SATURDAY MORNING. HOENISCH
&&
.AVIATION...
UPDATED 0530Z.
A COLD FRONT HAS PASSED THROUGH NORTHWEST PORTIONS EAST OF THE
CONTINENTAL DIVIDE AND WILL SPREAD SOUTHEAST THE REST OF TONIGHT AND
EARLY SATURDAY MORNING. THE EFFECTS OF THE FRONT WILL BE FELT MOST
OVER SOUTHWEST MONTANA. STILL FEEL CONFIDENT THAT FRONTAL PASSAGE
WILL BE WITHIN AN HOUR OF THE FORECAST TIMES AT KHLN (09Z) AND KBZN
(13Z). OVER SOUTHWEST MONTANA EXPECT A PERIOD OF SNOW AFTER THE
FRONTAL PASSAGE WITH AT LEAST OCCASIONAL MVFR CONDITIONS IF NOT
PREDOMINANTLY MVFR CONDITIONS. IN THE SNOW EXPECT LOCAL IFR CEILINGS
AND VISIBILITIES. AREAS OF MOUNTAIN OBSCUREMENT HAVE DEVELOPED OVER
THE ROCKY MOUNTAIN FRONT AND WILL SPREAD TO SOUTHWEST MONTANA LATE
TONIGHT AND EARLY SATURDAY MORNING. FRONTAL PASSAGE OVER THE PLAINS
SHOULD ONLY RESULT IN A MINOR VEERING OF THE WINDS AND CEILINGS WILL
STAY VFR. SATURDAY MORNING INTO THE AFTERNOON EXPECT SCATTERED SNOW
SHOWERS TO DEVELOP OVER THE PLAINS. SNOW WILL DIMINISH TO SCATTERED
SNOW SHOWERS OVER SOUTHWEST MONTANA DURING THE AFTERNOON. EXPECT
LOCAL MVFR OR POSSIBLY EVEN IFR CEILINGS AND VISIBILITIES IN THESE
SNOW SHOWERS. THESE LOWER CONDITIONS ARE NOT EXPECTED TO LAST MORE
THAN AN HOUR. GUSTY WEST WINDS ARE DIMINISHING OVER THE ROCKY
MOUNTAIN FRONT. EXPECT LOCAL WIND GUSTS NEAR 50 KNOTS OVER THE
HIGHER TERRAIN OF SOUTHWEST MONTANA LATE TONIGHT AND EARLY SATURDAY
MORNING ASSOCIATED WITH THE COLD FRONT. BLANK
&&
.PREV DISCUSSION...
/ISSUED 500 PM MST FRI NOV 11 2011/
TONIGHT THROUGH SUNDAY...A PAIR OF FORECAST PROBLEMS TODAY.
FIRST...HIGH WINDS WILL CONTINUE INTO THE NIGHT...AND SECOND...AN
APPROACHING LOW PRESSURE TROF AND THE RESULTING SNOW. A SHORTWAVE
WILL DROP OVER THE PACIFIC NORTHWEST FRIDAY NIGHT AND MOVE OVER THE
ROCKIES SATURDAY MORNING. MOISTURE AHEAD OF THIS SYSTEM WILL BE
INCREASING OVER THE ROCKIES THIS EVENING...AND MOVE INTO THE
SOUTHWEST ZONES AROUND MIDNIGHT. MOVEMENT WILL BE QUICK AND HEIGHTS
WILL BE BUILDING ALOFT AGAIN BY AFTERNOON. STRONG...NORTHWEST FLOW
ALOFT WILL KEEP THE AIRMASS COOL AND UNSETTLED AFTER TROF PASSAGE.
GOOD DYNAMICS ARE ASSOCIATED WITH THIS TROF. HOWEVER...THE QUICK
MOVEMENT WILL LIMIT THE TIME FOR SNOW ACCUMULATION AND BEST LIFT
WILL BE WEST OF THE DIVIDE AND SOUTH OF THE ZONES DURING THE NIGHT.
ALSO OF CONCERN...STRONG WINDS ACROSS THE ROCKIES WILL BE
CONTINUING AS THE SNOW MOVES INTO THE AREA. 6-10 INCHES ARE POSSIBLE
TONIGHT THROUGH SATURDAY CLOSE TO THE DIVIDE. MID LEVEL WEST
WINDS 45+ KTS SHOULD BE PRESENT AT THE BASE OF THE TROF.
THUS...RESTRICTED VISIBILITIES AND OTHER TRAVEL HAZARDS ARE
EXPECTED TO DEVELOP. WEATHER WILL BE MENTIONED IN THE HIGH WIND
WARNING THROUGH THE NIGHT AND HANDLED AFTERWARD BY THE CURRENT
WINTER WEATHER ADVISORY. A COLD FRONT ASSOCIATED WITH THE TROF
WILL PUSH QUICKLY THROUGH THE ZONES. HOWEVER...A SECOND PERIOD OF
SNOW ACROSS THE PLAINS IS POSSIBLE AS A SECONDARY COLD FRONT SLIDES
ACROSS THE CANADIAN BORDER AND BRINGS COOL AND MOIST AIR ACROSS
THE CENTRAL AND EASTERN ZONES SATURDAY AFTERNOON. THE FLOW ALOFT
WILL REMAIN FAIRLY UNSETTLED THROUGH SUNDAY AND WITH MOISTURE
ACROSS THE ROCKIES AND SOUTHWEST ZONES...LIGHT SNOW WILL CONTINUE
INTO SUNDAY. ZELZER
SUNDAY NIGHT THROUGH FRIDAY...THE MEDIUM RANGE PERIOD CONTINUES
TO LOOK UNSETTLED AND COOL. AN UPPER CLOSED LOW SINKING SOUTHEAST
ACROSS SASKATCHEWAN ON MONDAY WILL BACKDOOR A SURFACE COLD FRONT
AND SCATTERED SNOW ACROSS THE AREA. HEIGHTS RISE ON TUESDAY BUT
CONTINUED UNSTABLE NORTHWEST FLOW ALOFT WILL KEEP ISOLATED SNOW IN
THE FORECAST. THE FLOW ALOFT ON WEDNESDAY BECOMES MORE ZONAL BUT
WEAK SHORT WAVE ENERGY EMBEDDED WITHIN THIS FLOW WILL ALLOW FOR
ISOLATED SNOW SHOWERS TO DEVELOP DURING THE AFTERNOON. THE FLOW
ALOFT BECOMES INCREASINGLY SOUTHWEST ON THURSDAY AND FRIDAY AS A
DEEP UPPER TROF DIGS ALONG THE WEST COAST. ENOUGH MOISTURE AND
INSTABILITY WILL RIDE INTO THE STATE TO PROVIDE FOR ISOLATED SNOW
SHOWERS ON BOTH DAYS. TEMPERATURES WILL REMAIN BELOW SEASONAL
AVERAGES THROUGH THE PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 33 36 30 44 / 10 20 20 20
CTB 28 38 25 43 / 10 40 20 20
HLN 27 35 25 42 / 10 50 40 50
BZN 26 32 21 41 / 20 80 30 40
WEY 19 25 14 30 / 80 100 60 60
DLN 24 30 20 38 / 20 60 40 50
HVR 31 42 25 44 / 10 40 20 20
LWT 29 35 24 41 / 10 30 30 20
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 5 AM MST SATURDAY EASTERN GLACIER...
NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT.
WINTER WEATHER ADVISORY UNTIL 11 AM MST SATURDAY NORTHERN ROCKY
MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT.
WINTER WEATHER ADVISORY UNTIL 3 PM MST SATURDAY BEAVERHEAD...
GALLATIN...MADISON.
HIGH WIND WARNING UNTIL 5 AM MST SATURDAY FERGUS...JUDITH BASIN.
&&
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Nov 11, 9:17 PM MST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
917 PM MST FRI NOV 11 2011
MTZ009-048-130430-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
917 PM MST FRI NOV 11 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.
.DAY ONE...TONIGHT
A HIGH WIND WARNING REMAINS IN EFFECT THROUGH TONIGHT.
A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW REMAINS IN
EFFECT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW WILL
CONTINUE IN EFFECT UNTIL 11 AM MST SATURDAY.
.SPOTTER INFORMATION STATEMENT...
REPORTS OF STRONG WINDS OR WIND DAMAGE WOULD BE GREATLY
APPRECIATED.
MTZ010>014-044>047-049-052>054-130430-
EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JEFFERSON-BROADWATER-MEAGHER-
917 PM MST FRI NOV 11 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MTZ008-015-055-130430-
BEAVERHEAD-MADISON-GALLATIN-
917 PM MST FRI NOV 11 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.
.DAY ONE...TONIGHT
A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW WILL BE IN EFFECT
BEGINNING AT 11 PM MST.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW WILL CONTINUE
IN EFFECT UNTIL 2 PM MST SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MTZ050-051-130430-
JUDITH BASIN-FERGUS-
917 PM MST FRI NOV 11 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA.
.DAY ONE...TONIGHT
A HIGH WIND WARNING REMAINS IN EFFECT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
REPORTS OF STRONG WINDS OR WIND DAMAGE WOULD BE GREATLY
APPRECIATED.
In the hours before
Local storm report, Nov 11, 10:57 PM MST, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1057 PM MST FRI NOV 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM NON-TSTM WND GST 8 SE EAST GLACIER PARK 48.37N 113.10W
11/11/2011 M76 MPH GLACIER MT MESONET
76 MPH WIND GUST AT THE DEEP CREEK RAWS LOCATION.
&&
BRUSDALocal storm report, Nov 11, 10:58 PM MST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1058 PM MST FRI NOV 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM NON-TSTM WND GST 13 WSW SAINT MARY 48.69N 113.71W
11/11/2011 M87 MPH GLACIER MT MESONET
87 MPH WIND GUST AT THE LOGAN PASS VISITOR CENTER.
&&
BRUSDALocal storm report, Nov 11, 11:02 PM MST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1102 PM MST FRI NOV 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 AM NON-TSTM WND GST 1 N LOMA 47.95N 110.50W
11/11/2011 M52 MPH CHOUTEAU MT DEPT OF HIGHWAYS
52 MPH WIND GUST AT THE LOMA DOT SENSOR.
&&
BRUSDALocal storm report, Nov 11, 11:16 PM MST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1116 PM MST FRI NOV 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM NON-TSTM WND GST 7 S NEIHART 46.84N 110.72W
11/11/2011 M51 MPH MEAGHER MT MESONET
51 MPH PEAK WIND GUST AT THE PORPHYRY PEAK RAWS
LOCATION.
&&
BRUSDALocal storm report, Nov 11, 11:50 PM MST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1150 PM MST FRI NOV 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1139 PM NON-TSTM WND GST 4 NNE MCALLISTER 45.50N 111.70W
11/11/2011 M55 MPH MADISON MT DEPT OF HIGHWAYS
55 MPH WIND GUST AT THE NORRIS HILL DOT SENSOR.
&&
BRUSDALocal storm report, Nov 12, 12:48 AM MST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1248 AM MST SAT NOV 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM HIGH SUST WINDS 4 NNE MCALLISTER 45.50N 111.70W
11/12/2011 M43 MPH MADISON MT DEPT OF HIGHWAYS
SUSTAINED WINDS OVER 40 MPH FROM 930 PM THROUGH
MIDNIGHT AT THE DOT SENOR ON NORRIS HILL.
&&
BRUSDAWinter Storm, North Rocky Mountain Front
- When
- November 12, 3:57 AM MST to 5:00 PM MST
- Where
- North Rocky Mountain Front forecast zone
- Reported by
- Mesonet
Eight inches of snow fell at East Glacier Park 11SSW (the Pike Creek SNOTEL site - elevation 5900 feet.
Winter Storm, Southern Lewis and Clark
- When
- November 12, 3:57 AM MST to November 13, 11:00 PM MST
- Where
- Southern Lewis and Clark forecast zone
- Reported by
- Mesonet
Twelve inches of snow fell at Lincoln 9NNW (the Copper Camp SNOTEL site - elevation 6950 feet).
Winter Storm, Gallatin
- When
- November 12, 3:57 AM MST to 11:00 PM MST
- Where
- Gallatin forecast zone
- Reported by
- Mesonet
Nine inches of snow fell at West Yellowstone 11S (the Black Bear SNOTEL site - elevation 7900 feet).
Winter Storm, Chouteau
- When
- November 13, 6:00 PM MST to November 15, 5:56 PM MST
- Where
- Chouteau forecast zone
- Reported by
- COOP Observer
Eight inches of snow fell at Highwood 11ESE.
Winter Storm, Southern Lewis and Clark
- When
- November 13, 6:00 PM MST to November 14, 4:56 PM MST
- Where
- Southern Lewis and Clark forecast zone
- Reported by
- Mesonet
Fourteen inches of snow fell at Lincoln 9NNW (the Copper Camp SNOTEL site - elevation 6950 feet).
Winter Storm, Southern Rocky Mountain Front
- When
- November 13, 6:00 PM MST to November 14, 4:56 PM MST
- Where
- Southern Rocky Mountain Front forecast zone
- Reported by
- Trained Spotter
Thirteen inches of snow fell at Bynum 12WSW.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Avalanche in Utah, November 12 to 13, 20111 death · 2 events
- High Wind in Colorado, November 12 to 13, 2011$750,000 · 95 kt wind · 17 events
- Winter Storm and High Wind in Colorado, November 12 to 13, 20114 injured · 100 kt wind · 8 events
- High Wind in Wyoming, November 12 to 14, 201159 kt wind · 22 events
- Heavy Snow in Wyoming, November 12 to 13, 201110 events
- Blizzard and Winter Weather in Colorado, November 12 to 14, 20119 events
- Heavy Snow in Montana, November 12 to 14, 20116 events
- Winter Storm and High Wind in Alaska, November 12, 201161 kt wind · 4 events
- High Wind in Montana, November 12 to 13, 201159 kt wind · 4 events
- Winter Storm in Colorado, November 12 to 13, 20113 events
- Blizzard in Colorado, November 12 to 13, 20113 events
- High Wind in Texas, November 12 to 13, 201164 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352134, 352135, 352136, 352137, 352138, 352139.